Vermont, 2017

Winter Storm in Vermont, February 15 to 16, 2017

February 15 to 16, 2017 · NWS BTV · 7 events in 7 counties and zones

A complex series of surface low pressures and a strong upper atmospheric disturbance developed a potent ocean storm well off the Gulf of Maine. The end result was snowfall from the upper level disturbance across all of Vermont and Northern New York with the heaviest occurring across the eastern half of Vermont, closer to the rapidly intensifying storm.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A complex series of surface low pressures and a strong upper atmospheric disturbance developed a potent ocean storm well off the Gulf of Maine. The end result was snowfall from the upper level disturbance across all of Vermont and Northern New York with the heaviest occurring across the eastern half of Vermont, closer to the rapidly intensifying storm. A widespread 3 to 6 inches of snow fell across Vermont with 6 to 12 inches across portions of the northern half of the state, especially the Northeast Kingdom. Main impacts were travel related, including a very hazardous evening commute on February 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 15, 12:57 PM EST, 3 minutes earlier.

Area forecast discussion, Feb 15, 12:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1257 PM EST Wed Feb 15 2017

.SYNOPSIS...
Active weather pattern for the North country through Thursday.
Snow showers and snow squalls...producing quick bursts of heavy
snow and near whiteout conditions...are expected this afternoon.
Tonight into Thursday will feature more widespread
snow...especially in the mountains. Difficult travel is
expected. Quieter weather returns for the weekend with
moderating temperatures.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
As of 1213 PM EST Wednesday...Radar shows areal coverage and
intensity of snow showers increasing over the past 1 to 2
hours...especially here in the Champlain Valley. Temps are
running in the mid 30s and initial snow is having a hard to
accumulating on road surfaces based on web cams.
However...thinking temps will continue to drop several degrees
this afternoon with better lift/heavier precip arriving and snow
will begin to accumulate. These periods of moderate to heavy
snow will continue to shift from northern/central NY into most
of VT during the afternoon and evening hours. As closed 5h/7h
circulation and associated 5h vort drop south coastal low pres
will develop over southern New England with inverted trof
feature over our cwa. This low level convergence and developing
upslope flow will help to refocus precip along the western
slopes and especially the Northeast Kingdom. The best
accumulation of snow in the northeast kingdom will be from 00z
to 12z Thursday...based on latest qpf progs. Overall...forecast
has this covered very well.

Previous discussion follows. Low pressure approaching Saint
Lawrence valley this morning. Some light snow showers have moved
into our Northern New York zones. Warm temps with southerly
flow ahead of approaching low in Champlain and Saint Lawrence
valleys. Maximum temperatures will be achieved early in the day.
No significant changes for this morning's update.

Upper level low pressure system over Ontario this morning will
track Eastward and be over Northern New York by 00z. Surface
low will also track Eastward but outrunning the upper low as
surface pressure off the coast of New England strengthens and
energy transfers offshore by 00z with inverted surface trough
extending back towards center of upper level low. Light snow
showers will spread eastward across our forecast area today.
Models continue to indicate ribbon of FGEN pushing eastward
across the forecast area from 12-00z. Expect light snow to
spread across the area with this feature which is already
evident on radar moving into Central New York at 4 am. Generally
a dusting to two inches of snow is expected. Warm air advection
with Southerly flow has warmed temperatures into the mid 30s
early this morning in the Champlain and Saint Lawrence valleys
with mid to upper 20s elsewhere. With modest surface heating
today and upper level trough digging and moving over our area
steep low level lapse rates set up over the area...in excess of
8 c/km. Vorticity advection rounds out base of upper level
trough as well. Plenty of energy and instability for mid
February, deep mid level moisture, provides the area with
widespread light snow showers and embedded snow squalls. Snow
squall parameter is highlighting the time period from 15-00z
especially across Northern New York. Snow squalls may cause
heavy snow and lowered visibilities, as well as a quick couple
inches of snow accumulating...causing hazardous driving
conditions. Hard to pinpoint exactly where the squalls will
occur, but feel pretty confident that an area of squalls will
develop. Amounts will range from a dusting to 3 or 4 inches in
persistent snow showers and squalls. Some graupel and a rumble
of thunder is possible.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH FRIDAY/...
As of 440 AM EST Wednesday...Surface low off the coast of New
England will rapidly deepen tonight and energy transfers to that
low center. An inverted trough will extend from that low
Northwestward across Central and Northern Vermont. This will be
the focus for snowfall overnight, and is difficult to pinpoint
where exactly the feature sets up. Upper level closed low will
track Eastward across our area overnight as well. Deep low level
moisture is advected back into our area from coastal low
pressure system and expect light snow from the Adirondacks
eastward. Deepest moisture will affect the Northeast Kingdom of
Vermont and moderate snow is expected here accordingly.
Overnight 2 to 4 inches of snow is expected from the Adirondacks
Eastward with 4 to 8 inches in the Northeast Kingdom.

On Thursday the now vertically stacked low pressure system off
the Maine coast will track Northeastward and away from our
forecast area. With surface trough tracking eastward we will end
up in Northwest favorable flow for upslope snow showers to
continue in the Adirondacks and especially Green Mountains. At
this time looks like we'll have blocked flow with Froude values
remaining below 0.5 through at least 18z. Highest snowfall
totals will be along the western slopes from Camels Hump to Mt
Mansfield and northward to Jay Peak, spreading westward down
into the Champlain Valley. The western slopes have potential to
pick up some decent accumulations, 6 inches plus, with 3-6
inches in the valley.

Upslope snow showers will wind down Thursday night with low
continuing to move further Northeastward and away from the
region, and moisture will be decreasing at this time. Dry
weather is expected for Friday with ridge of surface high
pressure building over the area.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 257 AM EST Wednesday...ECMWF and GFS models all
suggesting a fairly quiet weather pattern going into the holiday
weekend, with a gradual warming trend in temperatures through
the period. A weak ridge of high pressure will build into the
region Friday night and Saturday. ECMWF and GFS models diverge a
bit on Saturday night through Sunday night, with the GFS model
hinting at slight chance pops for precipitation over the
Adirondacks and Green Mountains, while the ECMWF keep a dry
forecast through the period. Have leaned toward the drier ECMWF
solution at this time. Models showing a strong upper ridge build
into the region on Monday, so have continued with a dry
forecast for Monday and Monday night. ECMWF and GFS models in
fairly good agreement on Tuesday, showing a clipper system
dropping southeast from the Great Lakes. Thus, will go with a
chance for rain or snow showers on Tuesday. Models showing max
temperatures will climb above freezing from Sunday through
Tuesday, with highs in the upper 30s to lower 40s.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...
Through 18z Thursday...Minor to moderate impact to TAF sites due
to accumulating snowfall and IFR/MVFR conditions during the
next 12-18 hrs. A primary surface low and associated closed upper
low will be tracking ewd from the northern Adirondacks at 1730Z,
and will evolve into an inverted trough axis across VT by 00z as
a secondary low deepens southeast of Cape Cod. Will see snowfall
of variable intensity at the TAF locations with vsby variable
from 1/2SM up to 5SM given mesoscale structure of banding
features. Winds generally light and variable this aftn, except
SE 10-15kts at RUT. As inverted trough axis shifts to our east
toward this evening, will see surface winds shift into the W-NW
5-10kts this evening thru 18Z Thursday. HIR TRRN will remain
OBSCD, but should see snow beginning to taper off after 15Z Thu
away from mtn locations.

Outlook 18z Thursday through Monday...

18Z Thursday thru 03Z Friday...Prevailing NW flow will bring
continued flurries/light snow showers at MPV/SLK with moist
upslope conditions through 03Z Friday. May see localized brief
IFR conditions as a result, with prevailing MVFR to VFR ceilings
elsewhere.

03Z Friday through 06Z Sunday...High pressure brings mainly dry/VFR
conditions to the region.

06Z Sunday through 00z Tuesday...Mid-level trough in west-
northwesterly flow will bring additional chances for scattered
snow shower activity with intervals of MVFR/IFR possible.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory until 7 PM EST Thursday for VTZ002-005-
     009-011-019.
     Winter Weather Advisory until 1 PM EST Thursday for VTZ001-010-
     012.
     Winter Storm Warning until 7 PM EST Thursday for VTZ003-004-
     006>008-016>018.
NY...Winter Weather Advisory until 7 PM EST Thursday for NYZ026-027-
     029>031-034-087.
     Winter Weather Advisory until 1 PM EST Thursday for NYZ028-035.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles/Taber
SHORT TERM...Neiles
LONG TERM...WGH
AVIATION...Banacos
Hazardous weather outlook, Feb 15, 3:33 AM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
333 AM EST Wed Feb 15 2017

NYZ026-027-029>031-034-087-VTZ002-005-009-011-019-160845-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-Western Franklin-Western Chittenden-
Western Addison-Western Rutland-Eastern Rutland-
333 AM EST Wed Feb 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
EST THURSDAY...

This Hazardous Weather Outlook is for northern New York...central
Vermont...northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-010-012-160845-
Eastern Clinton-Eastern Essex-Grand Isle-Orange-Windsor-
333 AM EST Wed Feb 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST THURSDAY...

This Hazardous Weather Outlook is for northern New York...central
Vermont...northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ003-004-006>008-016>018-160845-
Orleans-Essex-Lamoille-Caledonia-Washington-Eastern Franklin-
Eastern Chittenden-Eastern Addison-
333 AM EST Wed Feb 15 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for central Vermont...northeast
Vermont and northwest Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Western Chittenden

When
February 15, 1:00 PM EST to February 16, 12:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across the region. Numerous vehicle accidents and mishaps during the evening commute of 2/15.

Winter Storm, Eastern Franklin

When
February 15, 1:00 PM EST to February 16, 4:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across the region.

Winter Storm, Eastern Chittenden

When
February 15, 1:00 PM EST to February 16, 4:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across the region. Numerous vehicle accidents and mishaps during the evening commute of 2/15.

Winter Storm, Lamoille

When
February 15, 2:00 PM EST to February 16, 6:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across the region.

Winter Storm, Orleans

When
February 15, 2:00 PM EST to February 16, 8:00 PM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across the region.

Winter Storm, Caledonia

When
February 15, 3:00 PM EST to February 16, 8:00 PM EST
Where
Caledonia forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across the region with snow depths reaching their seasonal peaks of 30 to 40 + inches.

Winter Storm, Essex

When
February 15, 3:00 PM EST to February 16, 8:00 PM EST
Where
Essex forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across the region with snow depths reaching their seasonal peaks of 30 to 40 + inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672947, 672948, 672952, 672949, 672950, 672945, 672946.